Nursing patho-physiological processes associated with a gastro-intestinal bleed
Mr. Beto suffering from upper GI bleeding is likely to have one of these two problems:
peptic ulcer disease (PUD), which affects approximately 25 million Americans. In up to 60% of Mr. Beto hospitalized with upper GI bleeding, a duodenal or gastric ulcer is the cause. Older adults, AfricanAmericans, Latinos, and members of lower socioeconomic groups have a higher risk of PUD. Most cases occur because of infection with spiral-shaped bacteria, Helicobacter pylori, but can be successfully treated with antibiotic. (Lambert 1997)
Endoscopy isn't just a diagnostic tool, but also a therapeutic one; there is a great number of endoscopic therapies useful for treating GI tract bleeding. Injecting special chemicals into the bleeding site using a needle introduced through the endoscope is an extremely useful therapeutic method. The doctor can also cauterize, or heat treat, a bleeding site and surrounding tissue with a heater probe or electro-coagulation device. Some doctors also use laser therapy to stop bleeding. (Chan 2002)
Gastric injury from nonsteroidal anti-inflammatory drugs (NSAIDs), or "NSAID gastropathy," which accounts for about 20% of upper GI bleeding. Bleeding as a consequence of NSAID use is common in elderly Mr. Beto and those who use drugs that increase bleeding risks, such as steroids or anticoagulants. Not only do NSAIDs irritate the gastric mucosa because they're highly acidic, but they also block the protective mechanisms that help maintain its integrity. (Yeomans 1998)
As you review your Mr. Beto's medical history, ask what medications he takes. Note any that increase the risk of GI bleeding, such as NSAIDs, including aspirin and similar over-the-counter medications, steroids, (Betty 2007) or anticoagulants. Check on his compliance with his current health care regimen, if applicable, and ask when his last bowel movement was. Then ask him the following questions:
Have you experienced any nausea, vomiting, or weight loss?
Do you have any abdominal pain? Any pain before, during, or after a bowel movement?
Have you had constipation or diarrhea or lost control of your bowels?
Have you seen blood in your stool? If so, do you have a history of hemorrhoids?
Have any of your stools been black and sticky?
If your Mr. Beto answers yes to any of these questions, suspect upper GI bleeding. (Stone 1996)
On The Alert For Changes
When assessing your Mr. Beto, be on the alert for the following: cardiovascular changes. Tachycardia is the first sign of hemodynamic compromise and the most sensitive indicator of volume status. Unfortunately, tachycardia is a nonspecific finding and may not occur with bleeding if your Mr. Beto is taking beta-blockers. An orthostatic blood pressure (BP) reading can help detect early bleeding. Your Mr. Beto's BP may be normal while he's supine, but if his hemodynamic status is compromised, his pressure may drop when he stands. If you detect hypotension, monitor him closely for shock.skin abnormalities. Assess your Mr. Beto's skin for diaphoresis and pallor. Is it cool and clammy? If he's dark-skinned, examine the mucosa in his mouth and eyes: Pale, dry mucous ...